Iowa, 2004

Damaging Winds and Lightning Strike in Iowa, July 9, 2004

July 9, 2004 · NWS DMX · 4 events in 3 counties and zones

Thunderstorms developed over Nebraska during the previous evening as strong warm air advection took place over an east to west frontal boundary to the south of the area. The most intense thunderstorms tracked through Nebraska into Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed over Nebraska during the previous evening as strong warm air advection took place over an east to west frontal boundary to the south of the area. The most intense thunderstorms tracked through Nebraska into Kansas. Iowa was on the northeast end of the activity. Thunderstorms developed during the early morning hours. Most were not severe, however isolated storms did produce wind gusts to near 60 MPH as they moved through southwest Iowa. As the storms moved through Adair County, lightning struck a semi-tractortrailer on Interstate 80. The lightning bolt blew out the driver's side window and destroyed the rig's electrical system. The lost of the electrical caused the truck to jackknife, blocking the interstate for about an hour. The driver was not injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:08 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 9, 2:08 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CDT FRI JUL 9 2004

.DISCUSSION...
PRIMARY CONCERNS TSTM TRENDS AND TO A LESSER DEGREE TEMPS.
NOCTURNAL MCS FORMATION...SFC BASED DVLPMT VS CAP...AND POTENTIAL
OUTFLOW BNDRY AFFECTS FM EITHER RESULT IN LOW CONFIDENCE FCST INTO
WEEKEND...AND THIS IS IN ADDITION TO LRG MDL DIFFERENCES.

XPC ERN NE MCS TO CONT SLOWLY MOVG INTO WRN IA EARLY THIS MRNG.
DVLPG MCV NOTED IN RADAR IMAGERY INVOF KOLU WITH ASSOCD MESOSCALE
WRMFNT DVLPG ADDITIONAL CONVECTION THRU KOMA EWD.  THIS IS SAME
PLACE H85 THETA-E ADVCTN/MSTR TRANSPORT IS FOCUSED.  MUCAPE AXIS
JUST AHD OF MCS ATTM...SO ALTHOUGH SYS WL LOSE SOME
INSTABILITY...STILL SHOULD BE ADEQUATE TO SUSTAIN ITSELF.  HVY RAIN
MORE OF A CONCERN.  JUDGING FM AMT OF LTG...WRM CLD DEPTH...WEAK
CORFIDI VECTORS...AND LLJ FOCUSED INTO SWRN IA INTO MRNG...HAVE
ADDED MENTION OF HVY RAINS.  NEXT QUESTION TURNS TO POSSIBLE SFC
BASED DVLPMT THIS AFTN.  ETA FAVORED MDL WITH GFS SUFFERING FM
CONVECTIVE FEEDBACK PROBLEMS...AND ALSO APPRS TO BE HANDLING CURRENT
WX BETTER.  07Z SFC ANLYS SHOWS NICE MESOHIGH JUST NW OF KGRI WITH
OUTFLOW BDNRY INTERSECTING SYNOPTIC WRMFNT ACRS NRN MO INTO SRN IL.
ETA LIFTS THIS FEATURE INTO SRN IA THIS AFTN WITH FCST SOUNDINGS
SUGGESTING JUST ENOUGH CNVGNC AND LOW CINS TO DVLP DRNG PEAK
HEATING.  WE SHOULD BE ABLE TO RECOVER HEATING WISE...BUT DO NOT
HAVE THE GREATEST CONFIDENCE THAT BNDRY WL END UP IN IA AFT MCS SO
HAVE STAYED WITH CHC POPS...WHICH LINGER INTO THE EVE.  DO NOT XPC
ANOTHER MCS TNGT WITH MSTR TRANSPORT FOCUSED NW OF FA.

CNVGNC NOT IMPRESSIVE SAT BUT HAVE LEFT LOW POPS FARTHEREST AWAY FM
CAP TO BLEND INTO ADJACENT WFOS.  MSTR TRANSPORT AND CNVGNC GETS A
LTL CLOSER SAT NGT WITH H85/H3 WNDS SUGGESTING ANY DVLPMT MAY SPILL
INTO NRN PTNS SO HAVE GONE WITH LOW POPS NRN SXNS AND CONTD TREND
INTO SUN.  LOW LVL JET TRAVERSES FA SUN NGT...SO WHILE DETAILS
CERTAINLY NOT APPARENT...MORE CHC POPS WARRANTED.

LOWERED TEMPS SOMEWHAT TDA WITH PCPN XPCD AND WRMFNT POSSIBLY
STAYING TO OUR S DUE TO BNDRYS.  STAYED ABV GUIDANCE MINS HWVR
LOOKING AT DWPNTS JUST TO OUR S AND WITH EVAPOTRANSPIRATION KICKING
IN.  WRM UP MAY HOLD OFF TIL WEEKEND WHEN BACLIN ZN FINALLY TRIES TO
JUMP US NWD.

NO CHGS BYD 12Z MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Jul 8, 7:47 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT THU JUL 8 2004

IAZ004-005-015-023-024-033>035-091100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG
AND NORTH OF A SAC CITY...TO FORT DODGE LINE...WEST OF U.S.
HIGHWAY 169.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 400 AM.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FRIDAY
THROUGH SUNDAY.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND
LARGE HAIL FRIDAY NIGHT.  HEAVY RAINS WILL ALSO BE POSSIBLE
ALONG WITH LOCALIZED FLOODING DUE TO THE EXTENDED DURATION OF
SIGNIFICANT RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND.

IAZ006-007-016-017-025>028-036>039-091100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG
AND NORTH OF A FORT DODGE TO WATERLOO LINE...EAST OF U.S. HIGHWAY
169.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL BE IN THE FORECAST FRIDAY THROUGH
SUNDAY.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND LARGE HAIL
FRIDAY NIGHT.  HEAVY RAINS WILL ALSO BE POSSIBLE ALONG WITH LOCALIZED
FLOODING DUE TO THE EXTENDED DURATION OF SIGNIFICANT RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND.

IAZ044>046-057-058-070-071-081-082-092-093-091100-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-RINGGOLD-
TAYLOR-UNION-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A DENISON TO AMES LINE...WEST OF
U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THIS IS A CHANCE OF THUNDERSTORMS AFTER 400 AM.  THE STORMS
WILL LINGER INTO FRIDAY MORNING.  SOME OF THE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL OF ONE HALF TO THREE QUARTER
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
BY SATURDAY NIGHT.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 AM FRIDAY MORNING
AND AGAIN SATURDAY NIGHT.

IAZ047>050-059>062-072>075-083>086-094>097-091100-
APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-
847 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF AN AMES TO TAMA LINE...EAST OF
U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS TOWARD DAYBREAK.  AT
THIS TIME IT APPEARS THESE THUNDERSTORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
BY SATURDAY NIGHT.  SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 9, 2:30 AM CST
Where
Cass County, Atlantic
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -95.017

Thunderstorm Wind, Taylor

When
July 9, 3:30 AM CST
Where
Taylor County, 4 mi E of Lenox
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -94.467

Lightning, Adair

When
July 9, 3:30 AM CST
Where
Adair County, Adair
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Thunderstorm Wind, Adair

When
July 9, 4:07 AM CST
Where
Adair County, Fontanelle
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.300, -94.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411465, 5411463, 5411466, 5411464.